post

Medical myth : Give Max with your Morph?

Gday readers.  This post is the result of a recent Twitter discussion involving a group of FOAMites including: @EMManchester, @smotovmd, @EMS_Junkie, @ KangarooBeach, @rfdsdoc, @MDAware, @Darn_if_i_know, @OneArmWonder, @Lyall

I had a very Orthopaedic weekend – footy season is back, lots of minor injuries.  And then the seasonal influx of tourists – means a lot of older folk with less robust skeletal integrity!

So we ending up giving a lot of IV morphine in ED over the weekend – I always like to get it in early, hate to see patients in pain “awaiting Xray”.

Our team got into a bit of a debate around the practice of giving an antiemetic routinely with the first dose of opiate IV to prevent nausea or vomiting.  The “standard” seems to be an order for Maxolon [metoclopramide] to go with a dose of morphine.  Now – this is something I have seen go in and out of fashion many times over the last 15 years.  In fact I have a vague recollection that this may have been the first thing I ever prescribed as a doctor – at the request of a very stern senior nurse.

So last Saturday I was bemused to be once again “requested to chart” some Max to go with the morphine I had just prescribed.  I declined.  I recall reading papers over the years that suggest it just isn’t as effective as the logic would suggest.  This is classical “physiology or pharmacology-based medicine” i.e. PBM.  Drug X treats symptom Y so if you want to fix symptom Y – then give drug X.  However, as we know – things are not always what they seem – sometimes things just don’t pan out like the basic sciences might suggest.  So is that dose of anti-emetic really doing what you hope?

So I asked the Twitter crew – what is the evidence, how do the FOAMy docs prescribe their opiates – and I managed to get a really great batch of opinions and papers.

Lets start with the best evidence out there that can answer this question: does  giving prophylactic anti-emetic medication have a benefit for patients receiving parenteral opiates in the ED?

There is a “Best Bet” from the UK which included 3 papers – in summary – they showed no benefit and a non-significant trend towards increased vomiting and other medication side-effects in the groups receiving metoclopramide.

In June 2011 the journal Emergency Medicine Australasia [free full text] published a review article that looked at the same papers as well as some others looking into side effects.  Same conclusion – low incidence of vomiting, no benefit, possible harms.

So there is not a huge body of evidence  -but it certainly does not support the routine use of metoclopramide  in the ED for patients requiring IV opiates.

So I do not do this routinely.  In fact the low incidence of vomiting after opiates makes me worry that a vomiting patient may actually be suffering from another, non-opiate related  problem.

For example –

  • young, fit trauma patients with evolving hypovolemia / shock often vomit despite no overt signs of shock – they need an operation or blood – not Maxolon!
  • the actual pain itself commonly provokes a profound vagally-mediated reflex with bradycardia and vomiting.  Treating the pain, e.g. splinting the fracture will fix this.   Max will not.
  • Vomiting plus abdo pain – sure they might need opiates – but just be aware they may have an obstructive problem – so you really need to think about that before giving a prokinetic agent

On one final note – as a GP-anaesthetist I frequently give multiple anti-emetics in the context of operative analgesia to prevent nausea and vomiting.  There is a large body of evidence to support this practice

I think that this is reasonable – if you anticipate that your patient will require ongoing parenteral opiates for their problems – then using a longer-acting antiemetic agent will likely be beneficial.  However, if you really want to maximise the benefit: risk ratio – then you could ask a few extra history questions to try and identify patients who might be prone to opiate-induced vomiting.

  • History of postoperative nausea and vomiting with previous procedures
  • History of motion sickness
  • Women are more prone to vomiting than men

OK – bottom lines :  

  1. Just say “NO” to prophylactic anti emetics.  
  2. Consider other causes of vomiting in the context of the patient’s problems.  
  3. Try and risk-stratify your patient and use longer-acting agents if you really want to prevent nausea associated with opiates.

Casey

 

 

Comments

  1. Muhammad "Umer" Shehzad says:

    Hi Casey,
    Thanks for a great discussion and absolutely logical and appropriate conclusion. Not all patients receiving morphine are gonna start puking. And unless they need it, it is unsafe to give metoclopramide to everyone just because they are receiving morphine/narcotic.
    When I chart morphine/narcotics, I do chart a PRN dose of maxolon or Ondansetron, though. The nurses where I work , are on board with me on this.In fact even if I asked them give maxolon to all receiving morphine, they would tell me to buzz off and I am very happy with that.
    Thanks for the post.

  2. Craig Barraclough says:

    Great to see this roc brought up again. A few years ago in New Zealand ambulance sector Maxalon was given routinely with morphine in the ambulance setting. A change in protocols saw Ondansetron (Zofran) introduced with direction that routine prophylaxis following page administration was to cease and this drug was for treatment of severe Nausea. Cases of post opiate nausea did not rise.

    A comment I relate to this when discussing metoclopramide use as an antiemetic with an anaesthetist was her reply ‘ metoclopramide is not an antiemetic, it is a prokinetic drug that when given in large doses can have some limited antiemetic effects’.

  3. Andrew T says:

    Agreed re: maxilon. However, how about cyclizine? Histamine effects make it more likely to be effective IMO, but sadly there’s no research out there. I suppose the debate as to the incidence of the problem (i.e. narcotic-associated N&V) will dictate the need for further research, and given this incidence in the literature is hugely variable, I’m not sure this one will be answered any time soon.

Speak Your Mind

*